FORT ST. JOHN, B.C. – Northern Health is warning about an increase in street drugs being laced with “Benzos”
Northern Health says there has been an increase in illicit Benzodiazepines or “Benzos” being used to contaminate street drugs in the Northern Health Region.
Benzodiazepines, or benzos, are a type of medication that “depresses” or slows down your brain activity. When benzos are mixed with opioids (down), there is a higher risk of overdose.
Community Interviews with Moose FM
Individuals who have overdosed using drugs contaminated with benzos may be difficult to rouse and slow to respond to naloxone.
If you suspect someone is experiencing a benzos-related overdose, it is very important to:
• Call 9-1-1 for help.
• Open airway and give rescue breaths
• Give naloxone (Narcan) if you have it
More information on this Overdose Alert can be found on the N.H. website: Overdose Emergency Information.
Northern Health is reminding people to:
• Avoid using substances alone. Use in the presence of others who are trained to respond with a Take Home Naloxone Kit.
• Keep more than one naloxone kit with you. Some overdoses require more than three doses of naloxone.
• Talk to your doctor or nurse practitioner about how to access prescription medications to reduce overdose risk and prevent withdrawal. Or call the Northern Health COVID-19 Online Clinic and Information Line at 1-844-645-7811.
A Provincial Overdose Alert remains in effect due to the increases in both fatal and non-fatal overdoses.